Alert archive / Washington / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 17, NWS Spokane, WA

August 4, 2004Asotin County, Garfield County, Washington

NWS Spokane, WA issued this severe thunderstorm warning at Aug 4, 2004, 4:17 PM PDT for Asotin County, Garfield County, Washington. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 4, 2004, 4:17 PM PDT (23:17 UTC)
Expired
Aug 4, 2004, 5:00 PM PDT
In force
43 min
Issued by
NWS Spokane, WA
Area
Counties, with a storm outline in the text

Counties Asotin County, WA, Garfield County, WA

The radar

The Pendleton radar (KPDT), 134 km from the middle of the area, began a volume at 23:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 4, 12:30 PM PDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 11.3 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2004-08-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 18 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2004-08-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
18 J/kg
Mixed-layer CIN
-177 J/kg
Mixed-layer LCL
1317 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS56 KOTX 042317
SVROTX
WAC003-023-050000-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPOKANE WA
416 PM PDT WED AUG 4 2004

THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ASOTIN COUNTY IN SOUTHEAST WASHINGTON
  NORTHEASTERN GARFIELD COUNTY IN SOUTHEAST WASHINGTON

* UNTIL 500 PM PDT

* AT 412 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  PEOLA...OR ABOUT 18 MILES WEST OF CLARKSTON...AND MOVING NORTH AT
  25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
    PEOLA BY 415 PM PDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4627 11754 4626 11728 4652 11725 4666 11761

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 4, 2:30 PM PDT, 1 hour 47 minutes earlier.

Area forecast discussion, Aug 4, 2:30 PM PDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WASHINGTON
230 PM PDT WED AUG 4 2004

.SYNOPSIS...A PACIFIC WEATHER SYSTEM WILL MOVE INTO THE AREA FROM
THE SOUTH CAUSING SHOWERS AND THUNDERSTORMS TONIGHT AND THURSDAY
OVER MOST OF THE AREA.  A STRONGER PACIFIC STORM WILL MOVE ACROSS
THE AREA ON FRIDAY FOR MORE SHOWERS...CLOUDS AND WIND.  A WARMING
AND DRYING TREND IS EXPECTED BY SUNDAY INTO NEXT WEEK.

&&

.DISCUSSION...VERY ACTIVE PATTERN TO DEAL WITH.  NEGATIVE TILT
SHORT WAVE OVER SOUTHWEST OREGON WILL EJECT OVER OUR AREA TONIGHT
AND THURSDAY.  AFTER A BRIEF BREAK ON THURSDAY NIGHT...THE MAIN
PACIFIC TROUGH GETS KICKED ONSHORE FRIDAY.

TONIGHT...CONVECTION IS FIRING OVER ALL OF THE MOUNTAIN RANGES THIS
AFTERNOON BUT IT IS UNABLE TO MOVE ONTO THE LOWER TERRAIN.  THE
AREA TO WATCH IS IN CENTRAL OREGON NEAR REDMOND.  THIS IS WHERE THE
BEST INSTABILITY WILL MEET UP WITH THE DYNAMICS FROM THE
APPROACHING SHORT WAVE.  CONVECTION THERE SHOULD BECOME ORGANIZED
LATE THIS AFTERNOON...AND WITH THE HELP OF THE DYNAMICS ALOFT...
MOVE ONTO THE LOWER TERRAIN OF THE COLUMBIA BASIN THIS EVENING. SOME
OF THESE STORMS COULD BE SEVERE IN THE COLUMBIA BASIN.  AS THE SUN
SETS THE DYNAMICS WILL CONTINUE TO FORCE CONVECTION OVERNIGHT.
EXPECT SOMEWHAT OF A COMMA-LIKE SYSTEM TO DEVELOP WITH SOME
DEFORMATION PRECIP POSSIBLE ALONG THE CASCADES AND OKANOGAN VALLEY
SO HAVE GONE WITH THE HIGHEST POPS THERE INITIALLY.

THURSDAY...CONVECTION WILL MOVE FROM THE BASIN INTO THE
NORTHERN/EASTERN MOUNTAINS BY MID-DAY.  THUS THE BEST POPS WILL BE
THERE WITH DRYING IN THE BASIN AND EAST SLOPES.  TEMPERATURES WILL
BE DOWN CONSIDERABLY DUE TO THE CLOUD COVER OVER THE
NORTHERN/EASTERN MOUNTAINS.  ISOLATED SEVERE STORMS WILL BE POSSIBLE
IN THE AFTERNOON...BUT MOST OF THIS KIND OF ACTIVITY SHOULD BE IN
WESTERN MONTANA.

THURSDAY NIGHT...LINGERING SHOWERS IN THE EVENING.  MEANWHILE A
STRONG SYSTEM BY THE ALEUTIANS WILL KICK OUR PACIFIC TROUGH
ONSHORE WITH A VENGEANCE.  DYNAMICS WITH THIS SYSTEM ARE VERY
SIGNIFICANT FOR ANY TIME OF YEAR.  THE GFS HAS SHOWN SOME GOOD
CONSISTENCY OVER THE LAST FEW RUNS WITH THIS SYSTEM.  OF COURSE
THERES STILL SOME UNCERTAINTY WITH THIS SYSTEM BUT ITS WELL WORTH
WATCHING.

FRIDAY...STRONG SYSTEM MOVES ACROSS THE AREA WITH A NEGATIVE TILT.
GFS SUGGESTS CONVECTION WILL FIRE AHEAD OF THIS TROUGH DURING THE
AFTERNOON.  TEMPERATURES WILL BE COOL BUT WITH ALL THOSE DYNAMICS
IM NOT WORRIED ABOUT HAVING ENOUGH LIFT FOR THUNDERSTORMS.  BEST
CHANCES WOULD STILL BE OVER THE MOUNTAINS BUT EVEN THE BASIN COULD
SEE SOME ACTIVITY.  ALSO EXPECT SOME STRONG SOUTHWESTERLY WINDS.

FRIDAY NIGHT...MAIN DYNAMICS MOVE EAST BUT THE TROUGH AXIS WILL BE
OVER US FOR CONTINUED THREAT OF SHOWERS.  STRONG WESTERLY FLOW WILL
SHUT OFF THE BASIN AND EAST SLOPES BUT WILL KEEP THE PANHANDLE
MOUNTAINS IN A WET REGIME.   RJ

SATURDAY THROUGH WEDNESDAY...MODELS REMAIN IN FAIRLY GOOD AGREEMENT
IN BUILDING A STRONG RIDGE OVER THE INLAND NORTHWEST FOLLOWING THE
EXITING WAVE SATURDAY MORNING. SATURDAY SHOULD BE THE COOLEST DAY
DURING THE EXTENDED PERIOD WITH DAYTIME HIGHS RANGING FROM THE MID
70S TO MID 80S. BY SUNDAY...THE UPPER LEVEL RIDGE UMBRELLAS THE
REGION KEEPING THE ATMOSPHERE WARM AND DRY...DAYTIME HIGHS WILL
CLIMB INTO THE MID 80S AND LOW 90S. BY MONDAY DAYTIME TEMPERATURES
WILL WARM INTO THE UPPER 80S TO MID 90S. THE GFS TENDS TO
START BREAKING THE RIDGE DOWN BY TUESDAY...WHILE THE ECMWF KEEPS IT
STRONG. WILL FAVOR THE ECMWF IN THIS SCENARIO AS THE RIDGE ALMOST
ALWAYS PROVES STRONGER THAN THE GFS PROJECTS. WILL CONTINUE A DRY...
WARM FORECAST THROUGH WEDNESDAY.  /JVW

&&

.PRELIMINARY POINT TEMPS/POPS...

SPOKANE        058 079 055 074 049 079/ 50 60 10 20 40 05
COEUR DALENE  057 079 051 072 048 078/ 20 50 10 20 50 10
PULLMAN        053 078 052 073 048 077/ 30 40 10 20 40 00
LEWISTON       064 084 060 080 056 085/ 20 30 05 20 30 05
COLVILLE       055 078 050 079 047 082/ 30 60 10 30 60 10
SANDPOINT      058 075 049 073 046 077/ 20 60 20 30 60 10
WALLACE        060 075 050 072 046 074/ 20 50 20 30 50 20
MOSES LAKE     063 083 056 082 053 082/ 40 40 10 30 30 00
WENATCHEE      064 083 059 074 054 083/ 60 30 05 30 40 00
OMAK           061 080 056 080 049 083/ 60 60 10 40 50 05
&&

.OTX...
ID...NONE.
WA...NONE.

Nearby

Severe Thunderstorm Warnings in Washington, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.